Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 72, NWS Denver/Boulder, CO

August 27, 2002Jefferson County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 27, 2002, 2:28 PM MDT for Jefferson County, Colorado. It was in force for 47 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2002, 2:28 PM MDT (20:28 UTC)
Expired
Aug 27, 2002, 3:15 PM MDT
In force
47 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Jefferson County, CO

The radar

The Denver radar (KFTG), 65 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 2:39 PM MDTHail 2Golden, CO
Aug 27, 2:50 PM MDTHail 2Golden, CO
Aug 27, 2:50 PM MDTHail 1.5Golden, CO
Aug 27, 2:56 PM MDTHail 0.75Golden, CO
Aug 27, 3:12 PM MDTHail 1.75Golden, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

318 
WUUS55 KBOU 272028
SVRDEN
COC059-272115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
228 PM MDT TUE AUG 27 2002

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JEFFERSON COUNTY IN NORTHEAST COLORADO

* UNTIL 315 PM MDT

* AT 228 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF WHITE RANCH OPEN SPACE...OR
  ABOUT 23 MILES WEST OF DENVER...MOVING SOUTHEAST AT 15 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...WEST
CENTRAL ARVADA...GOLDEN...WEST CENTRAL LAKEWOOD...BERGEN PARK...
EVERGREEN...IDLEDALE...INDIAN HILLS...KITTREDGE...MORRISON...RED
ROCKS PARK...ROCKY FLATS AND WHITE RANCH OPEN SPACE.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3991 10539 3961 10539 3961 10518 3990 10519

KLEYLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 2:00 PM MDT, 28 minutes earlier.

Area forecast discussion, Aug 27, 2:00 PM MDT, 28 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER COLORADO
200 PM MDT TUE AUG 27 2002

MAIN QUESTION THIS EVENING IS WILL WE POP THE CAP OVER THE PLAINS.
CURRENT THINKING SAYS YES.  AFTER MORNING STRATUS...TEMPS HAVE
STRUGGLED TO WARM BUT HAVE SHOWN AN ACCELERATION EARLY THIS
AFTERNOON.  TEMPS NEED TO GET TO ABOUT 84...BUT WITH EXISTING
CONVECTION MOVING OFF THE FOOTHILLS 82 SHOULD BE CLOSE ENOUGH TO
BREAK THROUGH.  ALSO EXPECT SOME SEVERE STORMS WITH CAPES NEAR 2000
J/KG.  LARGE HAIL AND HIGH WINDS MOST COMMON BUT CANT RULE OUT A
TORNADO OR TWO WITH STRONG LOW LEVEL SOUTHEAST FLOW AND LOW LCL.
WITH LOW LEVEL JET DEVELOPING THIS EVENING...SHOULD SEE HIGHEST POPS
OVER THE MONUMENT RIDGE SOUTH AND EAST OF DENVER AS STORMS DRIFT
SOUTHEAST ALONG LOW/MID LEVEL THETA-E RIDGE.  THERE IS ALSO A THREAT
OF LOCALLY HEAVY RAIN WITH P.W. APPROACHING AN INCH AND TRAINING OF
SOME CELLS.  WILL MENTION SOME FOG OVER THE MONUMENT RIDGE WITH
SOUTHEAST SURFACE FLOW IN PLACE.

WEDNESDAY LOOKS LIKE A REPEAT EXCEPT AIRMASS SHOULD EVEN BE SLIGHTLY
MORE UNSTABLE.  BEST THREAT AGAIN IN THE FOOTHILLS AND OVER THE
PLAINS...ALTHOUGH IT WILL TAKE A FEW HOURS TO REACH THE NORTHEAST
CORNER AS AIRMASS IS MORE CAPPED OUT THAT WAY.  STILL PRETTY DRY IN
THE HIGHER MOUNTAINS SO ONLY ISOLATED LESS INTENSE STORMS WEST OF
THE FRONT RANGE.

ON THURSDAY...AIRMASS APPEARS TO DRY SLIGHTLY BUT STILL ENOUGH FOR
STORMS IN/NEAR THE MOUNTAINS DURING THE AFTERNOON AND THEN SPREADING
EASTWARD BY EVENING.  TEMPS WARMING WITH SLIGHTLY DRIER AIR COMING
IN.  BY FRIDAY...THE WEATHER DRIES OUT EVEN MORE SO WILL ONLY
MENTION ISOLATED LATE DAY STORMS.

FOR SATURDAY THROUGH TUESDAY...MODELS KEEP A LIGHT SOUTHWEST FLOW
ALOFT SATURDAY AND SUNDAY SO CANT RULE OUT SOME MOISTURE WITH SLIGHT
RISK OF AFTERNOON AND EVENING STORMS.  THEN WE SHOULD BE DRY MONDAY
AND TUESDAY IF MRF IS RIGHT BRINGING DRIER WESTERLY FLOW AS SHORT
WAVE MOVES ACROSS THE NORTHERN U.S.

BARJENBRUCH

.DEN...NONE.

In the hours before

Special weather statement, Aug 27, 10:45 AM MDT, 3 hours 43 minutes before
COZ030>051-272000-

HAZARDOUS WEATHER OUTLOOK FOR NORTHEAST AND NORTH CENTRAL COLORADO
NATIONAL WEATHER SERVICE DENVER COLORADO
1045 AM MDT TUE AUG 27 2002

THIS OUTLOOK PERTAINS TO THE FOLLOWING COLORADO COUNTIES

ADAMS     ARAPAHOE  BOULDER     BROOMFIELD  CLEAR CREEK  DENVER
DOUGLAS   ELBERT    GILPIN      GRAND       JACKSON      JEFFERSON
LARIMER   LINCOLN   LOGAN       MORGAN      PARK         PHILLIPS
SEDGWICK  SUMMIT    WASHINGTON  WELD

SYNOPSIS:  A PERSISTENT WEATHER PATTERN OVER THE WESTERN UNITED
STATES IS MAINTAINING THE SETUP FOR AFTERNOON AND EVENING SHOWERS
ACROSS NORTHEASTERN COLORADO TODAY.  LOW LEVEL MOISTURE LEVELS
ACROSS NORTHEAST COLORADO HAVE INCREASED THIS MORNING BECAUSE OF
LAST NIGHTS THUNDERSTORMS.  CONTINUING MOIST SOUTHEASTERLY WINDS
AND HEATING FROM THE MIDDAY SUN IS GOING TO CAUSE THE ATMOSPHERE TO
DESTBILIZE THIS AFTERNOON WITH SCATTERED SHOWERS AND THUNDERSTORMS
DEVELOPING BY LATE AFTERNOON.

SINCE TODAYS MOIST AIRMASS EXTENDS ALL THE WAY WEST TO THE FRONT
RANGE FOOTHILLS...THE SOUTHEASTERLY WINDS AGAINST THE FOOTHILLS WILL
BE A FOCUSING MECHANISM FOR THE DEVELOPMENT OF THIS AFTERNOONS
SHOWERS AND THUNDERSTORMS.  AFTER STORMS DEVELOP...THEY WILL
PROGRESS EASTWARD THROUGH THE EVENING.  THE MAIN THREAT FROM THESE
THUNDERSTORMS IS GOING TO BE HEAVY RAINS...ALTHOUGH LARGE HAIL AND
DAMAGING WINDS WILL ALSO BE POSSIBLE.  IF THE THUNERSTORMS MOVE
SLOWLY...RAINFALL AMOUNTS IN EXCESS OF ONE INCH WILL BE POSSIBLE IN
TIME PERIODS OF 30 MINUTES OR LESS.  STREET FLOODING MAY BECOME A
PROBLEM.

THE HIGHEST PROBABILITY OF THESE HEAVY RAINSHOWERS WILL BE ALONG THE
FOOTHILLS AND EASTWARD TO THE I-25 CORRIDOR.  AREAS EAST OF A
GREELEY TO LIMON LINE WILL HAVE A LOWER PROBABILITY OF HEAVY
RAINSHOWERS...BUT SCATTERED THUNDERSTORMS WILL BE POSSIBLE.  LARGE
HAIL WILL ALSO BE POSSIBLE FROM THE THUNDERSTORM ACTIVITY.

SPOTTER ACTIVATION MAY BE REQUIRED ALONG THE I-25 CORRIDOR AND
ADJACENT PLAINS AFTER 3 PM FOR REPORTS OF HAIL OR FLOODING.

DRIER AIR IS STILL IN PLACE OVER THE MOUNTAINS BUT SCATTERED
AFTERNOON SHOWERS AND THUNDERSTORMS MAY DEVELOP.  THESE STORMS ARE
NOT EXPECTED TO PRODUCE ANY HAZARDOUS WEATHER.

THE OUTLOOK FOR WEDESDAY CALLS FOR ANOTHER ROUND OF AFTERNOON AND
EVENING THUNDERSTORMS ON THE PLAINS...INCLUDING THE FRONT RANGE
URBAN CORRIDOR.  THERE WILL CONTINUE TO BE A THREAT OF HEAVY RAIN
AND LOCAL FLOODING.  A FEW STORMS MAY ALSO DEVELOP IN THE MOUNTAINS.

DANKERS
Local storm report, Aug 27, 11:05 AM MDT, 3 hours 23 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1105 AM MDT TUE AUG 27 2002

...PRELIMINARY STORM REPORT FOR AUGUST 27 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    FORT COLLINS              CO   1.25 INCH HAIL
08/26/02   LARIMER

1059 PM    3 NE FORT COLLINS         CO   1.25 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    2 ENE NUNN                CO   1.00 INCH HAIL
08/26/02   WELD

0214 AM    2 E ELIZABETH             CO   1.00 INCH HAIL
08/27/02   ELBERT

JK
Local storm report, Aug 27, 11:36 AM MDT, 2 hours 52 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1136 AM MDT TUE AUG 27 2002

...PRELIMINARY STORM REPORT FOR AUGUST 26 AND 27 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    3 N CROOK                 CO   0.75 INCH HAIL
08/26/02   LOGAN

0913 PM    10 N COPE                 CO   0.75 INCH HAIL
08/26/02   WASHINGTON

0915 PM    4 E HAXTUN                CO   NON TSTM WIND GUST
08/26/02   PHILLIPS                       60 MPH MEASURED BY
                                          SPOTTER

1045 PM    FORT COLLINS              CO   1.25 INCH HAIL
08/26/02   LARIMER

1052 PM    NW FORT COLLINS           CO   0.75 INCH HAIL
08/26/02   LARIMER

1056 PM    1 W FORT COLLINS          CO   1.00 INCH HAIL
08/26/02   LARIMER

1059 PM    8 NNW CARR                CO   1.00 INCH HAIL
08/26/02   LARIMER                        ON STATE LINE

1059 PM    3 NE FORT COLLINS         CO   1.25 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    2 ENE NUNN                CO   1.00 INCH HAIL
08/26/02   WELD

0214 AM    2 E ELIZABETH             CO   1.00 INCH HAIL
08/27/02   ELBERT

JK
Local storm report, Aug 27, 12:29 PM MDT, 1 hour 59 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
1229 PM MDT TUE AUG 27 2002

...PRELIMINARY STORM REPORT FOR AUGUST 26 AND 27 2002...

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0846 PM    3 N CROOK                 CO   0.75 INCH HAIL
08/26/02   LOGAN

0913 PM    10 N COPE                 CO   0.75 INCH HAIL
08/26/02   WASHINGTON

0915 PM    4 E HAXTUN                CO   NON TSTM WIND GUST
08/26/02   PHILLIPS                       60 MPH MEASURED BY
                                          SPOTTER

1030 PM    2 NW FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1045 PM    FORT COLLINS              CO   1.25 INCH HAIL
08/26/02   LARIMER

1052 PM    NW FORT COLLINS           CO   0.75 INCH HAIL
08/26/02   LARIMER

1056 PM    1 W FORT COLLINS          CO   1.00 INCH HAIL
08/26/02   LARIMER

1059 PM    8 NW CARR                CO   1.00 INCH HAIL
08/26/02   LARIMER                        ON STATE LINE

1059 PM    3 NE FORT COLLINS         CO   1.25 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    7 NE FORT COLLINS         CO   1.00 INCH HAIL
08/26/02   LARIMER

1100 PM    2 GENE NUNN                CO   1.00 INCH HAIL
08/26/02   WELD

0214 AM    2 E ELIZABETH             CO   1.00 INCH HAIL
08/27/02   ELBERT

JK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:07 PM MDTSevere Thunderstorm WarningBOULogan53 min
Aug 26, 9:05 PM MDTSevere Thunderstorm WarningBOUWashington30 min
Aug 26, 10:31 PM MDTSevere Thunderstorm WarningBOULarimer59 min
Aug 26, 10:57 PM MDTSevere Thunderstorm WarningBOULarimer, Weld63 min
Aug 26, 11:58 PM MDTSevere Thunderstorm WarningBOUWeld47 min
Aug 27, 12:33 AM MDTSevere Thunderstorm WarningBOUArapahoe, Douglas, Elbert42 min
Aug 27, 1:17 AM MDTSevere Thunderstorm WarningBOUDouglas, Elbert58 min
Aug 27, 2:19 AM MDTSevere Thunderstorm WarningBOUElbert41 min
Aug 27, 2:09 PM MDTSevere Thunderstorm WarningBOUGilpin51 min
Aug 27, 2:52 PM MDTTornado WarningBOUJefferson38 min
Aug 27, 3:18 PM MDTTornado WarningBOUArapahoe, Denver, Douglas, Jefferson42 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.